Post Date: November 24, 2015

The phrase ‘Adverse effects of herbal products’ may come as a shock but not after reading a recent report, published in The New England Journal of Medicine. A study by the Center for Disease Control and Prevention reveals that, in the United States, there are more than 23,000 emergency room visits each year resulting from adverse effects of dietary supplements.

Their analysis of dietary supplement related ER visits in 63 hospitals over a ten year period, established that the visits majorly involved youths suffering energy or weight loss products- related cardiovascular complications, and older adults with micronutrients-associated swallowing problems. Out of the 23,000 visits, 2,154 were admitted for further treatments.

Bearing in mind that people who might have succumbed en route to the hospital were not included in their research, there is undoubtedly a compelling backdrop possibly attributed to the dramatic rise in the number of supplements. In a period of less than two decades, their numbers have increased by almost 14 times to approximately 55,000 from 4,000 products some years back.

As we speak, nearly half of the United States adults reportedly have used one or more dietary supplements in the past one month. With ever rising out of pocket expenditures for herbal products, the imminent threat they pose to public health can never be overlooked. It is high time that federal law governing the same is stepped up.

The current regulations based on the premise that all supplement products are safe. The new study will hopefully shed some light in supplement regulations in the US. While we cannot ignore the fact that some legislation and regulation acts have been enacted in recent years, we cannot ignore that the number of ER visits is ever on the rise, leaving a lot to be desired.

Every single life is precious. If you are a youth and you are taking these products for weight loss or boosting your energy, bear in mind that some of them can affect your heart. First consult your doctor before using them if you have a heart condition. Adults too should be aware that these products can cause choking, hence, use them with caution.